Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 111, NWS Dodge City, KS

May 25, 2019Grant County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2019, 5:21 PM CDT for Grant County, Stanton County, Kansas. It was in force for 26 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 5:21 PM CDT (22:21 UTC)
Expired
May 25, 2019, 5:47 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:23 PM CDTHAIL 1Manter, KS
May 25, 5:25 PM CDTHAIL 1.5Manter, KS
May 25, 5:29 PM CDTHAIL 1.51 E Manter, KS
May 25, 5:30 PM CDTTSTM WND GST 60Johnson City, KS
May 25, 5:32 PM CDTTSTM WND GST 60Johnson City, KSMULTIPLE REPORTS OF 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KDDC 252221
SVRDDC
KSC067-187-252300-
/O.NEW.KDDC.SV.W.0111.190525T2221Z-190525T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
521 PM CDT Sat May 25 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  West central Grant County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 600 PM CDT.

* At 521 PM CDT, a severe thunderstorm was located very near Manter,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Johnson City, Manter and Big Bow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3742 10192 3767 10196 3771 10157 3760 10139
      3743 10149
TIME...MOT...LOC 2221Z 259DEG 26KT 3753 10185 

HAIL...1.25IN
WIND...60MPH
 
$$

SUGDEN
1 follow-up statement
542 
WWUS53 KDDC 252247
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
547 PM CDT Sat May 25 2019

KSC067-187-252257-
/O.CAN.KDDC.SV.W.0111.000000T0000Z-190525T2300Z/
Grant KS-Stanton KS-
547 PM CDT Sat May 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRANT AND STANTON
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3742 10192 3767 10196 3771 10157 3760 10139
      3743 10149
TIME...MOT...LOC 2246Z 259DEG 26KT 3757 10162 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:43 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 25, 1:43 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
143 PM CDT Sat May 25 2019

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1153 AM CDT Sat May 25 2019

Severe storms are expected this afternoon and evening pushing
across from the Texas and Oklahoma panhandles by 4PM and pushing
east and northeastward throughout the evening reaching the Dodge
City area by 6-7PM and Hays by 8PM. All storms are expected to
push out of the area into central Kansas after 10PM. A subtle
shortwave is visible on satellite across the deep reaches of south
Texas near the Big Bend area pushing quickly to the north along
the longwave pattern up the ridge enhancing storm development with
ample upper level divergence and deepening low pressure. Dewpoints
are very moist in the 60s across much of the CWA ahead of a
dryline across the Texas and New Mexico state line of the
panhandle and  pushing into southwest Kansas later in the
afternoon. Supercells are likely with these storms with large hail
up to tennis balls and damaging winds over 60mph expected with a
few tornadoes possible as far north as HWY 50/400, especially
later towards evening as the low level jet increases to enhance
the low level shear along the surface boundary jetting up across
the southern counties along the Oklahoma state line. Ongoing
flooding risks are possible as well with an additional 1-2 inches
expected for eastern counties into south central Kansas east of
HWY 283.

A humid afternoon is expected with ample low level moisture
present with the upslope southeast flow giving way to cloudy skies
and breezy south to south east winds. These winds will turn more
out of the southwest with the developing storms associated with
the aforementioned low level jet. Afternoon high temperatures will
push into the low 80s with overnight lows down into the upper 50s
to low 60s.

Sunday afternoon will see high temperatures push again into the
80s for much of the CWA with a return threat for more severe
weather with another shortwave pushing across the four corner
region and into the high plains during the afternoon and evening
time frames. Ample low level moisture with south to southeast
upslope flow pumping in the gulf moisture will lead to high
dewpoints once again into the 60s for much of the region with the
low level bounary pushing further to the north as Saturday with
the associated dryline extending into southwest Kansas.
Uncertainty Sunday will be great with the capping to deal with
more so as on Saturday as to how far north and east the storms
reach pushing out of eastern Colorado along the surface
cyclogenesis of a weaker low pushing into western counties. With
the strong lapse rates and mid level mixing, strong instability is
present with the capping to be broke through later in the
afternoon and better chances into the evening due to more of a
backing flow in the low levels. This stronger mixing will lead to
stronger shear and breaking of the cap but weakening into the
eastern counties and into central and south central Kansas after
sunset, when the severe weather threat should quickly diminish
into the nighttime hours. Large hail and damaging winds are the
main threat but again with the potential for a few tornadoes as
well but quickly diminishing as the atmosphere cools into the
evening through sunset. Ongoing flooding will still persist with
the recent rainfall, but amounts for Sunday look to be more
minimal less than half an inch expected for much of the CWA.

Expect a quieter start to the week and Memorial Day with severe
threats pushing off the north and northeast will not much moisture
to look forward to into the long term forecast.

.LONG TERM...(Sunday night through Saturday)
Issued at 132 PM CDT Sat May 25 2019

A much quieter long term forecast is in store to start the new
week on Memorial Day as upper level ridging sets in place across
the Rockies extending over the high plains giving way to northwest
flow aloft and surface high pressure. Dry and warm weather
expected throughout the week with Monday morning lows starting off
in the mid 50s to mid 60s warming up to low to mid 80s. Another
subtle shortwave pushes across western Kansas Monday evening, but
will remain dry under the dry northwest flow pattern with any
storms and moisture staying well north into Nebraska and across
eastern Kansas where there will be ample low level moisture to
work with. This will allow a dry frontal boundary to push quickly
across the area into Tuesday morning giving way to a little cooler
morning temperatures in the upper 40s to mid 50s and afternoon
highs into the 70s and pushing 80 by Thursday. Each afternoon will
see breezy south to southwest downsloping winds that will help aid
in warming up through the end of the week and keeping dry
conditions with leeside troughing across eastern Colorado.

Expect subtle chances for storms Friday into Saturday with the
next shortwave that looks to push through out of the desert
southwest bringing ample low level moisture out of the southeast
ahead of this system. It is too far out to tell the severity of
this disturbance, but being that time of year and the record going
so far for the month, chances are, severe weather can be highly
probable heading into the weekend and first days of June. These
storms look to be pushed through by early Saturday morning giving
way to a pleasant weekend with morning lows in the 50s and
afternoon highs pushing 80degrees, which can take what we can for
now as 90s and pushing 100 degrees may not be too far out into the
distant future.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1141 AM CDT Sat May 25 2019

MVFR ceilings at all TAF sites currently under increasing south
winds with upslope flow turning more out of the south to southwest
by 21Z. Storms will start to push out of Oklahoma affecting LBL by
21Z, DDC and GCK by 23Z, and HYS by 00Z as they push north and
northeastward. Low level ceilings still present but VFR through
10Z before dropping below to MVFR due to return upslope flow out
of the southeast bringing in low level stratus. These conditions
will improve after 14Z with daytime heating and mixing to the
surface.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  61  81  61 /  60  60  50  50
GCK  80  59  81  57 /  50  50  60  40
EHA  80  56  78  55 /  60  30  60  40
LBL  80  58  79  57 /  60  60  70  40
HYS  81  60  79  62 /  30  70  40  50
P28  80  64  81  65 /  60  70  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ031-046-064>066-
078>081-087>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, May 25, 2:00 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 PM CDT Sat May 25 2019

KSZ030-031-043>046-061>066-074>081-084>090-261900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 PM CDT Sat May 25 2019 /100 PM MDT Sat May 25 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Severe weather is imminent and expected this afternoon and evening
pushing across the Oklahoma border by 4PM near Liberal and
spreading north and northeast through the evening hours making it
to the HWY 50/400 corridor by 6-7PM and I-70 corridor by 8-9PM.
Expect any storms to have the potential to produce large hail up
to tennis ball size and damaging winds over 60mph with a small
threat of a few tornadoes south of HWY 50 through the panhandles
of Texas and Oklahoma. These storms will push out of the CWA after
10PM pushing into central and north central Kansas. Flooding is
also a risk as another 1-2 inches of rainfall is expected to
exacerbate the ongoing flood issues, especially for areas east of
HWY 283 where concerns are already occurring.

Day 1 Hazards
-------------
* Flooding: Elevated risk
* Lightning: Elevated risk
* Severe thunderstorm: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Another round of severe weather expected for Sunday afternoon and
evening with all hazards expected but with the tornado threat
further north extending across much of the CWA due to the lifting
warm frontal boundary and associated dryline further east and
north into southwest Kansas. Flooding risks should be diminishing
throughout the day with rainfall amounts look to be minimal and
hit or miss with these storms not seeing anything above half an
inch through the evening time frame. Quiet weather expected
through much of the next week with elevated fire weather for
Monday and next round of storms for Friday afternoon and evening.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4PM south of HWY 54 near
Liberal and extending through mush of the area throughout the
evening crossing the HWY 50/400 corridor around 6-7PM and I-70
corridor around 8-9PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

LOWE

In the hours before

Special weather statement, May 25, 4:06 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Sat May 25 2019

KSZ087-088-252130-
Meade KS-Clark KS-
406 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND WEST CENTRAL CLARK
COUNTIES UNTIL 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Meade State Park, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade, Meade State Park, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3744 10056 3725 9992 3700 10024 3700 10063
TIME...MOT...LOC 2106Z 210DEG 41KT 3704 10040

SUGDEN
Local storm report, May 25, 4:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             3 NW ENGLEWOOD          37.07N 100.03W
05/25/2019  E1.00 INCH       CLARK              KS   PUBLIC

            PEA TO QUARTER HAIL WITH HEAVY RAIN.

&&

GT
Special weather statement, May 25, 4:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
453 PM CDT Sat May 25 2019

KSZ087-088-252230-
Meade KS-Clark KS-
453 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE AND WEST
CENTRAL CLARK COUNTIES UNTIL 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Meade, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade, Fowler and Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3726 10055 3741 10016 3737 10001 3700 10014
      3700 10018
TIME...MOT...LOC 2152Z 233DEG 27KT 3719 10025

SUGDEN
Special weather statement, May 25, 4:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Sat May 25 2019

KSZ074-075-085-252230-
Stanton KS-Stevens KS-Grant KS-
459 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...GRANT...
SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS COUNTIES UNTIL 530 PM
CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Moscow, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses and Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3734 10156 3739 10156 3762 10151 3767 10126
      3753 10112 3727 10136
TIME...MOT...LOC 2159Z 204DEG 28KT 3739 10143

SUGDEN
Local storm report, May 25, 5:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             5 ENE THE SAUNDERS ELEV 37.49N 101.96W
05/25/2019  E0.88 INCH       STANTON            KS   TRAINED SPOTTER

            SPOTTER REPORTS COPIOUS AMOUNTS OF PENNY TO
            NICKEL SIZED HAIL.

&&

GT
Local storm report, May 25, 5:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             MANTER                  37.52N 101.88W
05/25/2019  E1.00 INCH       STANTON            KS   NWS EMPLOYEE

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:27 AM CDTAreal Flood WarningDDCPawnee, Rush24 hr
May 25, 3:05 PM CDTRiver Flood WarningDDCStafford64 hr
May 25, 3:05 PM CDTRiver Flood WarningDDCBarber68 hr
May 25, 3:55 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward22 min
May 25, 4:06 PM CDTSpecial Weather StatementDDCMeade24 min
May 25, 4:33 PM CDTSevere Thunderstorm WarningDDCClark, Meade42 min
May 25, 4:50 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton40 min
May 25, 4:53 PM CDTSpecial Weather StatementDDCMeade37 min
May 25, 4:59 PM CDTSpecial Weather StatementDDCGrant31 min
May 25, 5:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade39 min
May 25, 5:32 PM CDTSpecial Weather StatementDDCGrant, Haskell43 min
May 25, 5:35 PM CDTSevere Thunderstorm WarningDDCClark, Ford22 min
May 25, 5:40 PM CDTSpecial Weather StatementDDCHaskell35 min
May 25, 5:55 PM CDTSpecial Weather StatementDDCFinney, Kearny35 min
May 25, 6:05 PM CDTFlash Flood WarningDDCGrant102 min
May 25, 6:26 PM CDTFlash Flood WarningDDCBarber, Clark, Comanche3 hr
May 25, 6:33 PM CDTSpecial Weather StatementDDCEdwards, Pawnee57 min
May 25, 6:55 PM CDTSpecial Weather StatementDDCTrego35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.